Hail, Cochise
- When
- August 14, 3:35 PM MST
- Where
- Cochise County, 0.59 mi E of Sierra Vista
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.550, -110.290
Penny size hail was reported in Sierra Vista.
Upper level high pressure near the New Mexico boot heel resulted in southwest flow aloft over southeast Arizona. Thunderstorms produced locally heavy rain and small hail in Cochise, Graham and Greenlee counties near the western edge of the moisture.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Upper level high pressure near the New Mexico boot heel resulted in southwest flow aloft over southeast Arizona. Thunderstorms produced locally heavy rain and small hail in Cochise, Graham and Greenlee counties near the western edge of the moisture.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 14, 2:43 PM MST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 243 PM MST WED AUG 14 2013 .SYNOPSIS...INCREASING MOISTURE WILL PROVIDE GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS THIS EVENING AND CONTINUING INTO EARLY NEXT WEEK. OTHERWISE...STRONG HIGH PRESSURE ALOFT WILL RESULT IN ABOVE NORMAL DAYTIME TEMPERATURES ACROSS MUCH OF THE AREA THROUGH THIS WEEKEND. && .DISCUSSION...THE INCREASE IN MOISTURE AND THE REPOSITIONING OF THE UPPER HIGH LAST NIGHT HAD CONTRIBUTED TO A GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON. EXPECT ACTIVITY TO EXPAND A BIT THROUGH THE EVENING HOURS BEFORE DIMINISHING AFTER DARK. THE UPPER HIGH WILL REMAIN CENTERED OVER SOUTHEAST ARIZONA THROUGH AT LEAST FRIDAY. ALTHOUGH WARMER MID-LEVEL TEMPERATURES WILL BE THE RESULT OF THE UPPER HIGH OVERHEAD...MOISTURE SHOULD BE ADEQUATE TO JUSTIFY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EAST AND SOUTH OF TUCSON. ISOLATED ONES WILL BE THE RULE WEST OF TUCSON. HIGH TEMPERATURES WILL TO CONTINUE TO BE ABOUT 3 TO 8 DEGREES ABOVE NORMAL. MODELS WERE STILL SHOWING SOME DIFFERENCES IN THE PATTERN ACROSS THE WESTERN UNITED STATES THIS WEEKEND INTO EARLY NEXT WEEK AS AN UPPER LOW WAS PROGGED TO ENTER NORTHERN CALIFORNIA. IN A NUTSHELL...MOISTURE SHOULD STILL BE SUFFICIENT FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAINLY EAST AND SOUTH OF TUCSON OVER THE WEEKEND INTO EARLY NEXT WEEK. && .AVIATION...VALID THRU 16/00Z. TS DEVELOPMENT WILL CONTINUE ALONG HIGHER TERRAIN THIS EVENING...WITH STRONGEST INSTABILITY E OF THE KTUS-KOLS LINE. STORMS WILL PROPAGATE W/NW ALONG OUTFLOWS. THIS WILL BRING GUSTY WINDS AND REDUCED VIS TO BOTH KTUS/KOLS. STORMS ARE BEING TO DEVELOP ALONG THE MOUNTAINS S OF KTUS THOUGH INSTABILITY ACROSS THIS AREA AS GOOD. THEREFORE...STORMS MAY STRUGGLE TO DEVELOP NEAR KTUS SO HAVE LEFT OUT OF TAFS. OTHERWISE...VFR CONDITIONS AND LIGHT DIURNAL WINDS WILL PREVAIL THRU THE PERIOD. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AN INCREASE IN MOISTURE LAST NIGHT WILL RESULT IN A GREATER THREAT OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE AREA THIS AFTERNOON AND EVENING. THIS INCREASE IN MOISTURE WILL ALSO BOOST THE RH VALUES A BIT...ESPECIALLY THE OVERNIGHT RECOVERIES. FROM THURSDAY ONWARD...UPPER LEVEL HIGH PRESSURE WILL BE OVER THE REGION BUT THERE WILL BE ENOUGH MOISTURE TO GENERATE ISOLATED TO SCT AFTERNOON AND EVENING CONVECTION EACH DAY. OUTSIDE OF THUNDERSTORM WINDS...NORMAL DIURNAL WIND TRENDS ARE EXPECTED THROUGH THE WEEKEND...WITH OCCASIONAL GUSTS DURING THE MID TO LATE AFTERNOON HOURS DUE TO STRONG DAYTIME HEATING. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 332 PM MST WED AUG 14 2013 AZZ507-513-142300- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 332 PM MST WED AUG 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN SANTA CRUZ AND WESTERN COCHISE COUNTIES UNTIL 400 PM MST... AT 328 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIERRA VISTA...MOVING NORTHWEST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA AND WHETSTONE. LAT...LON 3165 11049 3175 11028 3154 11015 3148 11029 TIME...MOT...LOC 2232Z 141DEG 11KT 3156 11027
The Tucson radar (KEMX), 50 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported in Sierra Vista.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460412.